Translator Disclaimer
March 2018 Modeling and estimation for self-exciting spatio-temporal models of terrorist activity
Nicholas J. Clark, Philip M. Dixon
Ann. Appl. Stat. 12(1): 633-653 (March 2018). DOI: 10.1214/17-AOAS1112

Abstract

Spatio-temporal hierarchical modeling is an extremely attractive way to model the spread of crime or terrorism data over a given region, especially when the observations are counts and must be modeled discretely. The spatio-temporal diffusion is placed, as a matter of convenience, in the process model allowing for straightforward estimation of the diffusion parameters through Bayesian techniques. However, this method of modeling does not allow for the existence of self-excitation, or a temporal data model dependency, that has been shown to exist in criminal and terrorism data. In this manuscript we will use existing theories on how violence spreads to create models that allow for both spatio-temporal diffusion in the process model as well as temporal diffusion, or self-excitation, in the data model. We will further demonstrate how Laplace approximations similar to their use in Integrated Nested Laplace Approximation can be used to quickly and accurately conduct inference of self-exciting spatio-temporal models allowing practitioners a new way of fitting and comparing multiple process models. We will illustrate this approach by fitting a self-exciting spatio-temporal model to terrorism data in Iraq and demonstrate how choice of process model leads to differing conclusions on the existence of self-excitation in the data and differing conclusions on how violence spread spatially-temporally in that country from 2003–2010.

Citation

Download Citation

Nicholas J. Clark. Philip M. Dixon. "Modeling and estimation for self-exciting spatio-temporal models of terrorist activity." Ann. Appl. Stat. 12 (1) 633 - 653, March 2018. https://doi.org/10.1214/17-AOAS1112

Information

Received: 1 March 2017; Revised: 1 August 2017; Published: March 2018
First available in Project Euclid: 9 March 2018

zbMATH: 06894721
MathSciNet: MR3773408
Digital Object Identifier: 10.1214/17-AOAS1112

Rights: Copyright © 2018 Institute of Mathematical Statistics

JOURNAL ARTICLE
21 PAGES


SHARE
Vol.12 • No. 1 • March 2018
Back to Top